Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 473, NWS Blacksburg, VA

August 13, 2011Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 1:43 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 1:43 PM EDT (17:43 UTC)
Expired
Aug 13, 2011, 2:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:45 PM EDTHAIL 1Wsw Fries, VAHAIL OBSERVED IN DOWNTOWN FRIES...BEGAN AT 140 PM AND LASTED UNTIL 145 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6909 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS51 KRNK 131743
SVRRNK
VAC035-077-640-131845-
/O.NEW.KRNK.SV.W.0473.110813T1743Z-110813T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 245 PM EDT.

* AT 137 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN THE TOWN OF FRIES.
  THIS STORM WAS MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRIES...
  GALAX CITY...
  WOODLAWN...
  PIPERS GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3676 8077 3662 8067 3656 8080 3657 8100
      3670 8103 3674 8101 3678 8089
TIME...MOT...LOC 1741Z 320DEG 4KT 3670 8096

$$

WERT
4 follow-up statements
044 
WWUS51 KRNK 131759
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SAT AUG 13 2011

VAC035-077-640-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
159 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT 
FOR THE CITY OF GALAX...SOUTHEASTERN GRAYSON...AND SOUTHWESTERN 
CARROLL COUNTIES...

AT 156 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALAX 
CITY...MOVING SOUTHEAST AT 5 MPH. THE STORM PRODUCED QUARTER SIZED 
HAIL IN THE TOWN OF FRIES AT 140 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  GALAX CITY...
  WOODLAWN...
  PIPERS GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3657 8100 3669 8099 3673 8097 3675 8093
      3674 8079 3662 8067 3656 8080
TIME...MOT...LOC 1757Z 320DEG 4KT 3669 8095

$$

WERT
783 
WWUS51 KRNK 131823
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 13 2011

VAC035-077-640-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
223 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR THE CITY OF GALAX... SOUTHEASTERN GRAYSON AND SOUTHERN CARROLL
COUNTIES...

AT 219 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PIPERS GAP TO 8 MILES WEST OF PIPERS GAP...OR OVER
GALAX CITY...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIPERS GAP...
  LAMBSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3657 8100 3667 8099 3666 8091 3671 8084
      3669 8080 3662 8067 3656 8080
TIME...MOT...LOC 1823Z 320DEG 4KT 3668 8083 3662 8087
          3662 8097

$$

DS
797 
WWUS51 KRNK 131838
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT SAT AUG 13 2011

VAC077-640-131848-
/O.CAN.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-
238 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...
SOUTHEASTERN GRAYSON COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST OF THE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
      3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1838Z 320DEG 4KT 3659 8082

$$

VAC035-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CARROLL VA-
238 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHERN CARROLL COUNTY...

AT 233 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR LAMBSBURG...OR 7 MILES SOUTHEAST OF
GALAX CITY...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAMBSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
      3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1838Z 320DEG 4KT 3659 8082

$$

DS
095 
WWUS51 KRNK 131845
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT AUG 13 2011

VAC035-131855-
/O.EXP.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CARROLL VA-
245 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY
EXPIRES AT 245 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
      3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1845Z 320DEG 4KT 3658 8081

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:31 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 12:31 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT SAT AUG 13 2011

.SYNOPSIS...
SOUTHEAST FLOW FROM HIGH PRESSURE CENTERED OFF THE MID ATLANTIC
COAST WILL BRING INCREASING MOISTURE INTO THE REGION TODAY. A
STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA LATE TONIGHT
INTO SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...

DEEP MOISTURE RESIDES ALONG AND EAST OF BLUE RIDGE WITH PWATS
AROUND 1.50 NEAR BLUE RIDGE PARKWAY TO 1.90 VCNTY OF SOUTH BOSTON.
THIS MOIST AIR MASS IS FUELING SCATTERED TO NUMEROUS SHRA/TSRA EAST
OF THE BLUE RIDGE...ALONG WITH CONSIDERABLE CLOUDINESS AND SFC
DEW POINTS IN THE LOWER TO MID 70S. WEST OF THE MOUNTAINS...THE
MOISTURE WAS NOT QUITE AS DEEP...DRY AIR ABOVE 600 MB...AND
RESULTANT PWATS OF BETWEEN 1.00 TO 1.50. THIS SOMEWHAT LESS MOISTURE
LADEN AIR MASS WAS ALLOWING FOR SOME SUN ACROSS THE WESTERN CWA.

FOR THIS AFTERNOON...ANTICIPATE SCATTERED TO NUMEROUS SHRA/TSRA TO
CONTINUE OVER THE FOOTHILLS PIEDMONT OF VA/NC. AREAS THAT ARE
RECEIVING SUN IN THE WEST SHOULD ALSO SEE THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS AS THE AFTERNOON HEATING RESULTS IN AN
INCREASE IN INSTABILITY THERE ALSO. SW FLOW INTO THE WESTERN SLOPES
OF THE APPLNS...AND SOUTHERLY FLOW INTO THE BLUE RIDGE...IN
ADDITION TO DIFFERENTIAL HEATING BETWEEN THE RELATIVELY CLOUDY
EAST VS THE SUNNIER WEST WILL LIKELY ENHANCE THE LIFT OVER THE CWA
CREATING AN AREA OF CONVERGENCE ALONG THE MTNS. AS SUCH HAVE
MAINTAINED RELATIVELY HIGH POPS AND QPF. TEMPS THIS AFTERNOON
SHOULD BE FAIRLY UNIFORM...A TMAX IN THE 80S.

MEAN WINDS TODAY ARE 15 KTS OR LESS. THIS WILL INCREASE THE
RESIDENCE TIME OF THE SHOWERS...THUS PROMOTING POTENTIAL FOR RAIN
AMOUNTS OF AN INCH IN LESS THAN AN HOUR...POSSIBLY 2 INCHES IN
LESS THAN AN HOUR IF TRAINING TAKES PLACE. AS SUCH...POOR DRAINAGE
FLOODING IS POSSIBLE ESPECIALLY IF THESE SLOW MOVING SHOWERS MOVE
OVER AN URBAN AREA. FLASH FLOOD GUIDANCE ACROSS THE CWA REMAINS
HIGH AND AREA CREEKS AND STREAMS ARE RUNNING LOW...SO NOT OVERLY
CONCERNED WITH FLASH FLOODING...ALTHOUGH IT CAN'T TOTALLY BE RULED
OUT IF THUNDERSTORM ANCHORING OR TRAINING WERE TO TAKE PLACE.
WILL CONTINUE WITH A MENTION IN THE HWO...BUT NO OTHER HEADLINE
NEEDED ATTM.

TONIGHT...MODELS HAVE A COLD FRONT APPROACHING THE AREA LATE-
TOWARD SUNDAY MORNING...AND THE BEST LIFT ASSOCIATED WITH THE
UPPER TROUGH MOVES INTO THE MTNS AFTER 06Z/200 AM. THINK THAT ONCE
LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENS...THERE WILL
LIKELY BE A BREAK BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE INTO
THE MTNS OVERNIGHT. FOR THIS REASON...I HAVE POPS DECREASING
THROUGH THE EVENING...AND THEN RAMP BACK UP TO LIKELY AFTER
MIDNIGHT ALONG AND WEST OF THE BLUE RIDGE. SHOULD BE A WARM AND
MUGGY NIGHT...WITH DEW POINTS AND OVERNIGHT LOWS RANGING FROM THE
MID 60S MTNS TO LOWER 70S PIEDMONT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 345 AM SATURDAY...

WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW
THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG
COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE
PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING
FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN
THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL.
LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY
MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION
WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW
WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH
TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO
LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL
TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR
FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE
RAINFALL IN A FEW WEEKS.

IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST
WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND
WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING.
WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE
DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT
NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD
FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY
RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR
PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO
KEEP AN EYE OUT FOR REGARDLESS.

ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN
WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST.
THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR
MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE
RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND
IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW
RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4
TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS
THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW
REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE
BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED TODAY...
TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE
APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS
AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE
RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND
SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE
FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT
AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS
OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY
HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM
TUESDAY INTO WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...NF
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 13, 4:43 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
443 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING
MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS.
LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL
APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF
THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
443 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING
MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS.
LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL
APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF
THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY
RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 9:13 AM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT SAT AUG 13 2011

VAZ058-131400-
HALIFAX VA-
913 AM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 900 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
SOUTH BOSTON...NEAR THE VIRGINIA...NORTH CAROLINA BORDER...MOVING
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RADAR ESTIMATES THAT 2 INCHES OF RAIN HAS ALREADY FALLEN NEAR THE
VIRGINIA...NORTH CAROLINA BORDER.  RAPID STREAM RISES ARE LIKELY
ALONG POWELLS CREEK...AND COLEMAN CREEK.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM.
THIS STORM WILL BE NEAR CLUSTER SPRINGS AND VIRGILINA AROUND 930
AM...SOUTH BOSTON AROUND 950 AM AND SCOTTSBURG AROUND 1000 AM...THEN
CROSSING THE KERR RESERVOIR AND STAUNTON RIVER STATE PARK BETWEEN
1000 AM AND 1100 AM.

IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3654 7872 3653 7875 3653 7912 3655 7913
      3691 7874 3681 7867 3680 7868 3676 7867
      3674 7869 3663 7855

PEM
Special weather statement, Aug 13, 11:52 AM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SAT AUG 13 2011

VAZ046-047-131645-
APPOMATTOX VA-BUCKINGHAM VA-
1152 AM EDT SAT AUG 13 2011

...HEAVY RAIN WILL AFFECT PARTS OF APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 1140 AM EDT...A LINE OF SLOW MOVING SHOWERS...WITH EMBEDDED
THUNDERSTORMS...EXTENDED FROM BUCKINGHAM TO APPOMATTOX.  DUE TO THE
SLOW MOVEMENT...IT IS POSSIBLE THAT UPWARDS OF 3 INCHES OF RAIN
MAY OCCUR IF THE RAIN CONTINUES.

THE VERY HEAVY RAIN WILL LIKELY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3756 7829 3722 7885 3730 7895 3733 7896
      3777 7855 3776 7851 3779 7850 3774 7842
      3774 7836 3772 7835 3769 7824 3764 7824

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville29 min
Aug 12, 9:22 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Aug 12, 9:42 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Aug 13, 9:13 AM EDTSpecial Weather StatementRNKHalifax47 min
Aug 13, 11:52 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham53 min
Aug 13, 1:53 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford67 min
Aug 13, 2:19 PM EDTSpecial Weather StatementRNKPulaski26 min
Aug 13, 2:51 PM EDTSpecial Weather StatementRNKFloyd24 min
Aug 13, 3:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski30 min
Aug 13, 3:44 PM EDTSevere Thunderstorm WarningRNKGrayson21 min
Aug 13, 3:51 PM EDTSpecial Weather StatementRNKCity of Covington24 min
Aug 13, 4:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:16 PM EDTSpecial Weather StatementRNKCity of Radford29 min
Aug 13, 4:44 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:45 PM EDTSpecial Weather StatementRNKCraig30 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRNKTazewell40 min
Aug 13, 5:15 PM EDTSpecial Weather StatementRNKPatrick30 min
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningRNKPatrick37 min
Aug 13, 6:01 PM EDTSpecial Weather StatementRNKGrayson, Wythe29 min
Aug 13, 6:29 PM EDTSpecial Weather StatementRNKGrayson31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.